MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION ULTRAFLEX ESOPHAGEAL NG; PROSTHESIS, ESOPHAGEAL

BOSTON SCIENTIFIC CORPORATION ULTRAFLEX ESOPHAGEAL NG; PROSTHESIS, ESOPHAGEAL
Model Number M00513840
Medical Device Problem Codes Break (1069); Use of Device Problem (1670); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/21/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).(b)(4).The device has not been received for analysis.Upon receipt and completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2019 that an ultraflex esophageal ng proximal release covered stent was to be used in the jejunum during an esophageal stenting procedure performed on (b)(6) 2019.Reportedly, the patient had a "not total gastrectomy" prior to stent placement.According to the complainant, a week before this esophageal stenting procedure, a prior ultraflex esophageal stent had been implanted.However, another stenosis was noted behind (at the distal end of) the prior implanted stent.There were no issues with the prior implanted stent.On (b)(6) 2019, during the stent placement procedure, the stent was deployed partially and was able to cover 10 cm of the area of the stenosis.By the time the deployment suture was about to finish, the stent deployment suture became stuck.The physician forcibly pulled the deployment suture, and it snapped/separated, and it was unable to continue deploying the stent.The physician tried to expose the suture by cutting the proximal side of the delivery system, but it was unable to find the suture.Reportedly, the physician attempted to separate the delivery system from the stent lumen by burning the stent tip with argon plasma, but the stent lumen would not separate from the delivery system.Eventually, the physician grasped the proximal side of the stent that was already deployed with grasping forceps and was able to remove the stent and delivery system out from the patient.The procedure was completed with a different device.There were no adverse effect to the patient as a result of this event.Note: according to the complainant, the ultraflex esophageal ng proximal covered stent was implanted in the jejunum and the patient had a "not total gastrectomy probably".Per the ultraflex esophageal covered stent dfu, the ultraflex esophageal ng stent system is intended for maintaining esophageal luminal patency in esophageal strictures caused by intrinsic and/ or extrinsic malignant tumors only.The ultraflex covered esophageal ng stent system is also indicated for occlusion of concurrent esophageal fistula.The ultraflex esophageal covered stent is contraindicated for placement in an esophago-jejunostomy (following gastrectomy), as peristalsis may displace stent.
 
Event or Problem Description
It was reported to boston scientific corporation on june 21, 2019 that an ultraflex esophageal ng proximal release covered stent was to be used in the jejunum during an esophageal stenting procedure performed on (b)(6) 2019.Reportedly, the patient had a "not total gastrectomy" prior to stent placement.According to the complainant, a week before this esophageal stenting procedure, a prior ultraflex esophageal stent had been implanted.However, another stenosis was noted behind (at the distal end of) the prior implanted stent.There were no issues with the prior implanted stent.On (b)(6) 2019, during the stent placement procedure, the stent was deployed partially and was able to cover 10 cm of the area of the stenosis.By the time the deployment suture was about to finish, the stent deployment suture became stuck.The physician forcibly pulled the deployment suture, and it snapped/separated, and it was unable to continue deploying the stent.The physician tried to expose the suture by cutting the proximal side of the delivery system, but it was unable to find the suture.Reportedly, the physician attempted to separate the delivery system from the stent lumen by burning the stent tip with argon plasma, but the stent lumen would not separate from the delivery system.Eventually, the physician grasped the proximal side of the stent that was already deployed with grasping forceps and was able to remove the stent and delivery system out from the patient.The procedure was completed with a different device.There were no adverse effect to the patient as a result of this event.Note: according to the complainant, the ultraflex esophageal ng proximal covered stent was implanted in the jejunum and the patient had a "not total gastrectomy probably".Per the ultraflex esophageal covered stent dfu, the ultraflex esophageal ng stent system is intended for maintaining esophageal luminal patency in esophageal strictures caused by intrinsic and/ or extrinsic malignant tumors only.The ultraflex covered esophageal ng stent system is also indicated for occlusion of concurrent esophageal fistula.The ultraflex esophageal covered stent is contraindicated for placement in an esophago-jejunostomy (following gastrectomy), as peristalsis may displace stent.
 
Additional Manufacturer Narrative
Block e1: initial reporter's city, state, and zip code: (b)(6).Block h6: problem code 2906 captures the reportable event of partially deployed ultraflex esophageal ng proximal release covered stent.Problem code 1069 captures the reportable event of deployment suture broken on an ultraflex esophageal ng proximal release covered stent.Block h10: an ultraflex esophageal ng proximal release covered stent and delivery system were received for analyisis.Visual examination of the returned device found the stent was received partially deployed.The stent was unraveled and one of the green retention sutures was broken.The black deployment suture was also found broken.The tip and handle of the delivery system were detached and were not returned.There were kinks noted along the shaft.Functional evaluation revealed that it was not possible to deploy the stent using the delivery system as received however, it was possible to manually deploy the stent by pulling directly on the deployment suture.The stent was measured to be within specification.No other issues with the stent and delivery system were noted.The damage to the stent deployment suture was consistent with the application of excessive force during attempted deployment.The unraveling of the stent, broken stent retention suture, and kinks in the shaft may have happened due to manipulation, excessive handling or resistance encountered during the procedure.The detachment of the tip and handle are consistent with the complainant's report that the delivery system was cut.Taking all available information into consideration, the investigation concluded that most likely the observed failures and the reported events were due to procedural factors such as handling of the device, the technique used by the user and normal procedural difficulties encountered during the procedure, which may have limited the performance of the device.Therefore, the most probable root cause is adverse event related to procedure.A labeling review was performed and, from the information available, this device was used in a manner inconsistent with the labeled indication.The dfu indicates, "the ultraflex esophageal ng stent system is intended for maintaining esophageal luminal patency in esophageal strictures caused by intrinsic and/ or extrinsic malignant tumors only.The ultraflex covered esophageal ng stent system is also indicated for occlusion of concurrent esophageal fistula.The ultraflex esophageal covered stent is contraindicated for placement in an esophago-jejunostomy (following gastrectomy), as peristalsis may displace stent".Reportedly, the ultraflex esophageal ng proximal covered stent was implanted in the jejunum and the patient had a "not total gastrectomy probably".A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly, and performance specifications at the time of release for distribution.

Brand Name
ULTRAFLEX ESOPHAGEAL NG
Common Device Name
PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key8795202
Report Number3005099803-2019-03645
Device Sequence Number11262380
Product Code ESW
UDI-Device Identifier08714729716099
UDI-Public08714729716099
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K091816
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/13/2020
Device Model NumberM00513840
Device Catalogue Number1384
Device Lot Number0022935936
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2019
Initial Date Received by Manufacturer 06/21/2019
Supplement Date Received by Manufacturer08/13/2019
Initial Report FDA Received Date07/16/2019
Supplement Report FDA Received Date09/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR